From time to time, a story will appear in the news about tainted food supplements or ayurvedic remedies. Here’s another. I’ve previously written about “natural fat-busters” that contained high doses of an anti-obesity drug, sibutramine, and the FDA has reported here concerns regarding red yeast rice supplements. [“The products, promoted and sold over the internet as treatments for high cholesterol, contain lovastatin, the active pharmaceutical ingredient in Mevacor, a prescription drug approved for high cholesterol.”]
The latest report involves supplements marketed as natural anti-inflammatory pain killers that contain the banned drug, nimesulide:
Reports of serious liver injuries have been linked to these contaminated supplements in Sweden and Norway, therefore this product may pose a serious risk to human health.
Although there have been no reports in the UK of illness linked with these supplements, the two main UK importers have issued a product recall as a precautionary measure.
I imagine we are likely to continue to see stories of this nature appear in the press until supplements are better regulated. At least in this case, Trading Standards and Environmental Health teams are working to ensure that batches of the product that may be affected are recalled – and the businesses involved are cooperating – but if supplements were better regulated then perhaps we would not have to rely on Trading Standards officers taking action after the tainted products had been sold to consumers.
Another area of regulation of supplements that is of concern is that of the reporting of side-effects. While the MHRA has a yellow card scheme (http://tinyurl.com/mhra-yellow), there is no similar scheme for food supplements. Given the serious nature of some potential adverse effects of food supplements, I think that a yellow card scheme for these products would be a step in the right direction. This rather large PDF report from the EVM has information on possible adverse effects of supplementing vitamins and minerals: EVM 2003. From the increased risk of bone fracture due to excess vitamin A intake through peripheral neuropathy (from taking too much vitamin B6) and onto the increased risk of lung cancer developing in smokers and in people who have been heavily exposed to asbestos at work that is associated with beta carotene supplementation.
Minerals can be even more dangerous. Fortunately, “inorganic germanium supplements are no longer sold in the UK because in this form germanium can damage the kidneys, muscles and nervous system”. The FSA’s Eat Well page tells us that “very high doses of iron can be fatal, particularly if taken by children, so always keep any iron supplements out of the reach of children.” Frankly, the potential adverse effects of excess selenium are mild in comparison to iron: too much selenium causes selenosis, a condition that in its mildest form can lead to loss of hair, skin and nails, while “acute oral exposure to selenium compounds results in pulmonary edema and lesions of the lung; cardiovascular effects such as tachycardia; gastrointestinal effects including nausea, vomiting, diarrhea, and abdominal pain; effects on the liver; and neurological effects such as aches, irritability, chills, and tremors.” [Link]